Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 19, NWS Midland/Odessa, TX

May 22, 2014Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2014, 2:27 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2014, 2:27 PM MDT (20:27 UTC)
Expired
May 22, 2014, 3:30 PM MDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 181 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3324 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WUUS54 KMAF 222027
SVRMAF
NMC015-TXC109-222130-
/O.NEW.KMAF.SV.W.0019.140522T2027Z-140522T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM MDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS...
  SOUTH CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 330 PM MDT/430 PM CDT/

* AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 10 MILES SOUTH OF
  CARLSBAD CAVERNS NATIONAL PARK...OR 19 MILES NORTHEAST OF PINE
  SPRINGS...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CARLSBAD CAVERNS NATIONAL PARK...
  WHITES CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3242 10460 3238 10416 3191 10445 3193 10463
TIME...MOT...LOC 2027Z 191DEG 11KT 3201 10452

$$
2 follow-up statements
663 
WWUS54 KMAF 222029
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM MDT THU MAY 22 2014

NMC015-TXC109-222130-
/O.CON.KMAF.SV.W.0019.000000T0000Z-140522T2130Z/
CULBERSON-EDDY-
229 PM MDT THU MAY 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM
MDT/430 PM CDT/ FOR SOUTH CENTRAL EDDY AND NORTH CENTRAL CULBERSON
COUNTIES...

AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES SOUTH OF CARLSBAD CAVERNS NATIONAL PARK...OR ABOUT
19 MILES NORTHEAST OF PINE SPRINGS...MOVING NORTH AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CARLSBAD
CAVERNS NATIONAL PARK...WALNUT CANYON AND WHITES CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3242 10460 3238 10416 3191 10445 3193 10463
TIME...MOT...LOC 2029Z 191DEG 11KT 3202 10452

$$
273 
WWUS54 KMAF 222043
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM MDT THU MAY 22 2014

NMC015-TXC109-222130-
/O.CON.KMAF.SV.W.0019.000000T0000Z-140522T2130Z/
CULBERSON-EDDY-
243 PM MDT THU MAY 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM
MDT/430 PM CDT/ FOR SOUTH CENTRAL EDDY AND NORTH CENTRAL CULBERSON
COUNTIES...

AT 225 PM MDT...THE PUBLIC REPORTED A 60 MPH WIND GUST FROM A SEVERE 
THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES SOUTH OF CARLSBAD 
CAVERNS NATIONAL PARK...OR ABOUT 21 MILES NORTHEAST OF PINE 
SPRINGS...MOVING NORTH AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CARLSBAD
CAVERNS NATIONAL PARK...WHITES CITY AND WALNUT CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3242 10460 3238 10416 3191 10445 3193 10463
TIME...MOT...LOC 2043Z 191DEG 11KT 3206 10451

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:06 PM MDT, 21 minutes earlier.

Area forecast discussion, May 22, 2:06 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CDT Thu May 22 2014

.DISCUSSION...
Potent upper level low pressure area in southern California will
continue to be the main weather influence through much of the
next week as it very slowly moves east toward the forecast area.
For this evening the best chance of thunderstorms will be west
of a Lamesa...Midland...Fort Stockton line closest to the upper
low and surface trough and aided by moist and unstable upslope
flow. A few storms could be strong to severe given capes forecast
to be in the 1000-2000 j/kg range and 0 to 6 kilometer shear
values of 20 to 40 knots. The convection will attempt to move
eastward overnight and Friday morning as the low level jet kicks
in and a mid level shortwave tracks across the Permian Basin. Will
go with chance pops in southeast New Mexico and the Permian Basin
late tonight and Friday morning with slight pops further south and
west into the higher terrain of extreme southwest Texas. Localized
flash flooding will be a concern given hard ground due to drought
and poor drainage areas in urban areas.

Another round of thunderstorms is expected to redevelop across
the western half of the forecast area Friday afternoon closet to
the upper low and surface trough with upslope flow. These storms
will also have the potential to become severe given capes
approaching 2000 j/kg and 0 to 6 kilometer shear of 30 to 35
knots. Kept the pops in the slight chance category (no severe
storm wording) further east across the eastern Permian Basin and
lower Trans Pecos Friday afternoon and Friday night. Confidence was
not high enough at this time that the convection will move that
far east late Friday night and early Saturday given current model
signals. Do not see a strong signal for widespread flash flooding
these periods but localized flash flooding will be possible given
the aforementioned ground conditions.

By Saturday through Monday the upper level storm system is
forecast to track only very slowly northeastward from Arizona
toward the central Rockies. This should allow the dryline to move
further east toward the west Texas/eastern New Mexico border. In
turn the best chance for thunderstorms will shift eastward into
west Texas especially the Permian Basin. Severe thunderstorms will
be an increasing concern with increasing winds and diffluent flow
aloft and significant instability progged. Flash flooding will be
a concern as well particularly Saturday and Sunday as large scale
lift increases above the dryline with the eastward advancement of
the upper low.

By next Tuesday the upper low is forecast to be passing by to the
north of the forecast area. Thunderstorms will still be possible
across the eastern Permian Basin along a surface trough/front
with unstable cyclonic northwest flow aloft progged to be in
place.

Temperatures are expected to be below normal Friday through
Tuesday with abundant cloud cover persisting underneath cyclonic
flow aloft. Temperatures are expected to warm to near normal
next Wednesday and Thursday as the upper low pulls away to the
northeast. Will keep the forecast dry for now these days given
significant model divergence that far out in the extended
forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 65  83  64  82  /  50  50  30  40
BIG SPRING TX              67  82  66  82  /  50  50  40  50
CARLSBAD NM                61  85  62  84  /  40  30  40  40
DRYDEN TX                  69  88  67  91  /  50  50  30  30
FORT STOCKTON TX           66  86  66  87  /  40  30  30  30
GUADALUPE PASS TX          58  80  58  78  /  40  30  40  40
HOBBS NM                   59  81  59  79  /  50  50  40  40
MARFA TX                   54  84  51  85  /  60  30  30  30
MIDLAND INTL AIRPORT TX    65  83  66  83  /  50  50  30  40
ODESSA TX                  67  84  66  83  /  40  40  30  40
WINK TX                    68  86  67  84  /  40  30  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/12
Hazardous weather outlook, May 22, 1:08 PM MDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT THU MAY 22 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
208 PM CDT THU MAY 22 2014 /108 PM MDT THU MAY 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
FROM SOUTHEASTERN NEW MEXICO, SOUTHWARD OVER THE UPPER TRANS PECOS,
DAVIS MOUNTAINS AND INTO THE BIG BEND REGION, WITH SOME STORMS
SPREADING INTO THE PERMIAN BASIN OVERNIGHT.  SOME OF THESE STORMS
COULD BE SEVERE WITH QUARTER TO GOLF BALL SIZED HAIL AND DAMAGING
WINDS NEAR 60 MPH.  HEAVY RAINFALL WILL ALSO BE POSSIBLE, IN
ADDITION TO LOCALIZED FLASH FLOODING.  URBAN AREAS WILL BE
PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN FRIDAY AND
FRIDAY NIGHT OVER ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS.
SEVERE STORMS WILL ALSO BE POSSIBLE, BUT MAINLY WEST OF A SEMINOLE,
ODESSA AND SANDERSON LINE.  QUARTER TO GOLF BALL SIZE HAIL AND
DAMAGING WINDS OVER 60 MPH WILL BE POSSIBLE, AS WILL LOCALLY HEAVY
RAINFALL.

THUNDERSTORM CHANCES WILL CONTINUE OVER THE AREA THIS WEEKEND AHEAD
OF A LARGE, SLOW MOVING UPPER LEVEL STORM SYSTEM MOVING TOWARD THE
REGION FROM THE SOUTHWESTERN U.S.  SEVERE STORMS, IN ADDITION TO
HEAVY RAINFALL, WILL BE POSSIBLE SATURDAY AND SUNDAY, IF NOT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 22, 1:36 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT THU MAY 22 2014

NMZ029-033-222000-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
136 PM MDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL LEA COUNTY UNTIL 200 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF LOVINGTON AT 136 PM
MDT...MOVING NORTHWEST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING
ARE POSSIBLE.

&&

LAT...LON 3313 10375 3330 10335 3293 10330 3283 10348
TIME...MOT...LOC 1936Z 143DEG 20KT 3296 10346
Special weather statement, May 22, 2:13 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT THU MAY 22 2014

NMZ027-028-TXZ057-058-258-222115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
213 PM MDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL CULBERSON AND SOUTH CENTRAL EDDY COUNTIES UNTIL 315 PM
MDT/415 PM CDT/...

A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTH OF CARLSBAD CAVERNS
NATIONAL PARK AT 213 PM MDT/313 PM CDT/...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO PENNY SIZE HAIL AND GUSTY WINDS TO 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3218 10461 3234 10424 3210 10418 3167 10449
      3184 10469
TIME...MOT...LOC 2013Z 214DEG 27KT 3194 10457
Special weather statement, May 22, 2:16 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT THU MAY 22 2014

NMZ028-222045-
EDDY COUNTY PLAINS-
216 PM MDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL EDDY COUNTY UNTIL 245 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL EDDY COUNTY AT
216 PM MDT...MOVING NORTH AT 30 MPH. SMALL HAIL TO PENNY SIZE AND
WINDS GUSTING TO 50 MPH WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3297 10390 3285 10394 3279 10414 3297 10433
TIME...MOT...LOC 2016Z 158DEG 25KT 3292 10412

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:36 PM MDTSpecial Weather StatementMAFLea24 min
May 22, 1:55 PM MDTSevere Thunderstorm WarningMAFLea65 min
May 22, 2:57 PM MDTAreal Flood AdvisoryMAFEddy3 hr
May 22, 3:17 PM MDTSpecial Weather StatementMAFEddy28 min
May 22, 3:46 PM MDTSpecial Weather StatementMAFChaves29 min
May 22, 5:51 PM MDTFlash Flood WarningMAFEddy3 hr
May 21, 6:17 PM MDTSpecial Weather StatementMAFGaines28 min
May 22, 3:35 PM MDTSpecial Weather StatementMAF55 min
May 22, 4:00 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell60 min
May 22, 4:13 PM MDTSevere Thunderstorm WarningMAFBrewster62 min
May 22, 5:16 PM MDTSpecial Weather StatementMAF29 min
May 22, 5:42 PM MDTSpecial Weather StatementMAF33 min
May 22, 5:44 PM MDTSpecial Weather StatementMAFPecos31 min
May 22, 5:46 PM MDTSpecial Weather StatementMAFReeves29 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.